Nevada, 2014Wildfire and High Wind in Nevada, April 22 to 23, 2014
April 22 to 23, 2014 · NWS VEF · 3 events in 3 counties and zones
A strong Pacific storm system brought a short period of high winds to portions of the Mojave Desert.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific storm system brought a short period of high winds to portions of the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 22, 1:53 AM PST, 8 hours 22 minutes earlier.
Area forecast discussion, Apr 22, 1:53 AM PST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 AM PDT TUE APR 22 2014
.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA TODAY
BRINGING STRONG WINDS WITH AREAS OF BLOWING DUST BUT MINIMAL
PRECIPITATION CHANCES. TEMPERATURES WILL COOL DOWN TODAY AND
WEDNESDAY WITH HIGH TEMPERATURES WEDNESDAY 10 TO 15 DEGREES COOLER
THAN WHAT WAS SEEN MONDAY. AFTER A BRIEF WARMUP THURSDAY ANOTHER
SYSTEM WILL USHER IN COOLER TEMPERATURES AND GUSTY WINDS LATE IN THE
WEEK.
&&
.SHORT TERM...THROUGH WEDNESDAY NIGHT...MINIMAL CHANGES WERE MADE TO
THE FORECAST THIS MORNING AS MODELS REMAIN CONSISTENT WITH THE
POSITION AND STRENGTH OF THE INCOMING TROUGH. THE TROUGH AXIS WAS
JUST ABOUT TO REACH THE COAST AS OF 230 AM. SATELLITE LOOP SHOWED
CONSIDERABLE HIGH CLOUDINESS HAD DEVELOPED OVER THE FORECAST AREA
OUT AHEAD OF THE TROUGH WHILE SURFACE OBSERVATIONS SHOWED WINDS WERE
INCREASING. ONE SITE IN THE SPRING MOUNTAINS WAS ALREADY GUSTING
AROUND 40 MPH. THE TROUGH WILL MOVE INTO NEVADA TODAY WITH
WIDESPREAD STRONG SYNOPTICALLY DRIVEN WINDS AND STILL THE POTENTIAL
FOR STRONG DOWNSLOPE WINDS ALONG THE EASTERN SIERRA SLOPES INTO THE
OWENS VALLEY. THE WIND ADVISORY AND HIGH WIND WARNING STILL LOOK
GOOD. DUE TO OUR DRY SPELL THE STRONG WINDS WILL KICK UP AREAS OF
BLOWING DUST OVER MUCH OF THE FORECAST AREA AND REDUCED VISIBILITY
IS LIKELY AT TIMES. MOISTURE IS VERY LIMITED WITH THIS SYSTEM AND
BASICALLY ONLY THE SIERRA AND FAR NORTHERN LINCOLN COUNTY HAVE A
SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS TODAY. TEMPERATURES WILL
COOL ROUGHLY 5 TO 10 DEGREES TODAY COMPARED TO MONDAY. THE TROUGH
WILL EXIT TO THE EAST TONIGHT LEAVING THE AREA UNDER A DRY NORTHWEST
TO WEST FLOW TONIGHT THROUGH WEDNESDAY NIGHT. ADDITIONAL COOLING IS
EXPECTED FOR WEDNESDAY WITH HIGH TEMPERATURES SEVERAL DEGREES BELOW
NORMAL. WINDS WILL BECOME MUCH LIGHTER TUESDAY NIGHT AND WEDNESDAY
BUT THERE WILL BE LOCALLY BREEZY NORTH/NORTHWEST WINDS. LIGHT AND
VARIABLE WINDS ARE EXPECTED WEDNESDAY NIGHT.
.LONG TERM...THURSDAY THROUGH MONDAY...DRY AND MILD CONDITIONS WILL
KICK OFF THE LONG TERM FORECAST THURSDAY...WITH SOME BREEZY WINDS
DURING THE AFTERNOON AS THE GRADIENT INCREASED AHEAD OF THE NEXT
PACIFIC TROUGH.
THE TROUGH'S INFLUENCE WILL REALLY BE FELT FRIDAY AND SATURDAY AS
IT PASSES ACROSS THE REGION. WIND WILL BE THE MAIN STORY
FRIDAY...WITH ANOTHER ROUND OF WIDESPREAD ADVISORY LEVEL WINDS
(GUSTS OVER 40 MPH) EXPECTED. WHILE NOT EXTREMELY IMPRESSIVE...THIS
SYSTEM DOES HAVE A WEAK MOISTURE TAP WHICH WILL COMBINE WITH PLENTY
OF DYNAMIC FORCING TO LEAD TO MORE PRECIPITATION COVERAGE THAN
TODAY'S SYSTEM. PRECIP CHANCES WILL BEGIN SPREADING ACROSS THE
NORTHERN ZONES DURING THE DAY FRIDAY...THEN SPREAD SOUTH AND EAST
FRIDAY NIGHT INTO SATURDAY. ONLY MINOR TWEAKS WERE MADE TO THE
PRECIP FORECAST FROM THE INHERITED GRIDS...MEANING THAT THE MAIN
CHANCES FOR PRECIP ARE STILL TO THE NORTH OF THE INTERSTATE 40
CORRIDOR AND THE BEST CHANCES NORTH OF LAS VEGAS. SNOW LEVELS COULD
DROP TO AS LOW AS 6000 FEET BRIEFLY AS THE LOW MOVES OVERHEAD
SATURDAY. THAT SAID...PRECIPITATION AMOUNTS ARE EXPECTED TO REMAIN
LIGHT WITHOUT SIGNIFICANT MOISTURE TO WORK WITH. WITH THE LOW
PASSAGE THERE COULD ALSO BE AN OCCASIONAL LIGHTNING STRIKE...BUT
DECIDED TO HOLD OFF ON THE MENTION OF THUNDER IN THE FORECAST FOR
NOW DUE TO THE HIGH UNCERTAINTY IN PLACEMENT. AS THE LOW DEPARTS
LATE SATURDAY PRECIPITATION CHANCES WILL TAPER OFF FROM WEST TO
EAST. SATURDAY IS EXPECTED TO BE THE COOLEST DAY OF THE
PERIOD...WITH HIGHS IN LAS VEGAS SOME 10-12 DEGREES BELOW
NORMAL...WITH THE POSSIBILITY OF SOME PARTS OF THE VALLEY STRUGGLING
TO REACH 70 DEGREES.
FOR SUNDAY I DID HOLD ON TO A FEW GHOST AND SLIGHT CHANCE POPS FOR
NORTHERN INYO...ESMERALDA...AND LINCOLN COUNTIES DUE TO A WEAK WAVE
FORECAST TO ROLL DOWN THE BACKSIDE OF THE MAIN TROUGH. THIS WAVE
SHOULDN'T HAVE A LARGE INFLUENCE OTHER THAN A FEW SPRINKLES AND
REINFORCING THE NORTHERLY WINDS BEHIND THE SYSTEM.
RIDGING BEGINS TO TAKE HOLD OF THE REGION DURING THE FIRST PART OF
NEXT WEEK...BRINGING CALMER AND WARMER CONDITIONS BACK TO THE AREA.
&&
.FIRE WEATHER...MUCH OF THE AREA WILL SEE WIND GUSTS OVER 35 MPH
TODAY WITH RELATIVE HUMIDITY DIPPING BELOW 10 PERCENT IN MANY
LOCATIONS. THE RED FLAG WARNING FOR NORTHWEST ARIZONA...SOUTHERN
NEVADA AND THE COLORADO RIVER VALLEY OF SOUTHEAST CALIFORNIA REMAINS
IN EFFECT FROM 9 AM TO 9 PM TODAY. VERY DRY CONDITIONS WILL PERSIST
THROUGH WEDNESDAY BUT WITH MUCH LIGHTER WINDS. &&
.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS 10-15 KTS EARLY
THIS MORNING WILL INCREASE SIGNIFICANTLY DURING THE DAY. THE
STRONGEST WINDS ARE EXPECTED THIS AFTERNOON WITH SOUTH TO
SOUTHWEST WINDS GUSTING AS HIGH AS 40 KNOTS AT TIMES BEFORE
SUBSIDING A BIT AFTER SUNSET. WINDS WILL BECOME NORTHWEST AFTER
ABOUT MIDNIGHT TONIGHT WITH SPEEDS 12-16 KTS. WINDS ON WEDNESDAY
WILL BE FROM THE NORTH OR NORTHEAST...CAUSING RUNWAY CONFIGURATION
ISSUES. SCT-BKN CLOUDS AOA 20 KFT TODAY...CLEARING OUT THIS EVENING.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH TO SOUTHWEST WINDS WILL INCREASE AREAWIDE TODAY.
GUSTS OF 35 TO 45 KNOTS ARE LIKELY IN MOST AREAS OF THE MOJAVE
DESERT...WITH GUSTS OVER 50 KNOTS POSSIBLE IN THE OWENS VALLEY AND
OVER HIGHER TERRAIN. MODERATE TO SEVERE TURBULENCE CAN BE EXPECTED
IN THE LEE OF THE SOUTHERN SIERRA TUESDAY. WINDS WILL SHIFT TO
NORTHERLY AS A COLD FRONT MOVES ACROSS THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT FROM NORTH TO SOUTH LATE THIS AFTERNOON THROUGH
TONIGHT. NORTH WINDS ARE EXPECTED AREAWIDE ON WEDNESDAY WITH THE
STRONGEST GUSTS UP TO 35 KNOTS IN THE COLORADO RIVER VALLEY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 9 AM TO 9 PM PDT TODAY FOR NVZ460>466.
WIND ADVISORY FROM 9 AM TO 9 PM PDT TODAY FOR NVZ014>022.
AZ...RED FLAG WARNING FROM 9 AM TO 9 PM MST TODAY FOR AZZ101-102.
WIND ADVISORY FROM 9 AM TO 9 PM MST TODAY FOR AZZ001>003-036.
CA...RED FLAG WARNING FROM 9 AM TO 9 PM PDT TODAY FOR CAZ229.
WIND ADVISORY FROM 9 AM TO 9 PM PDT TODAY FOR CAZ521>527.
HIGH WIND WARNING FROM 9 AM TO 9 PM PDT TODAY FOR CAZ519-520.
&&
HARRISON/WOLCOTT
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Apr 22, 2:37 AM PST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 AM PDT TUE APR 22 2014
AZZ001>003-036-CAZ519>527-NVZ014>022-230700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
337 AM PDT TUE APR 22 2014 /337 AM MST TUE APR 22 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM MOVING OUT OF CALIFORNIA INTO NEVADA WILL
BRING WIDESPREAD STRONG WINDS TO THE AREA TODAY INTO TONIGHT. A HIGH
WIND WARNING REMAINS IN EFFECT FOR THE EASTERN SIERRA SLOPES AND
OWENS VALLEY WHERE GUSTS TO 75 MPH ARE POSSIBLE DUE TO STRONG
DOWNSLOPE WINDS. A WIND ADVISORY IS IN EFFECT FOR THE REST OF
SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA WHERE
GUSTS OF 40 TO 50 MPH WILL BE COMMON WITH HIGHER GUSTS IN THE
MOUNTAINS. WINDS WILL DECREASE THROUGH THE NIGHT TONIGHT BUT LOCALLY
BREEZY CONDITIONS ARE STILL LIKELY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHTER WINDS ARE EXPECTED WEDNESDAY THROUGH THURSDAY. IT LOOKS LIKE
ANOTHER VIGOROUS LOW PRESSURE SYSTEM WILL IMPACT THE AREA FRIDAY
THROUGH SATURDAY. STRONG WINDS ARE THE MAIN CONCERN FRIDAY WITH COOL
AND SHOWERY CONDITIONS FRIDAY NIGHT INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Esmeralda/Central Nye
- When
- April 22, 10:15 AM PST to 12:15 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
The peak gust was measured 5 miles NW of Dyer at 1200 PST. Visibility was briefly near zero in blowing dust.
High Wind, Spring Mountains
- When
- April 22, 11:04 AM PST to 2:34 PM PST
- Where
- Spring Mountains forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
The peak gust was measured 3 miles NE of Mount Charleston at 1234 PST.
Wildfire, Las Vegas Valley
- When
- April 23, 1:30 AM PST to 2:30 AM PST
- Where
- Las Vegas Valley forecast zone
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
A fire which started outdoors spread to two houses due to strong winds. No one was injured, but both homes were damaged.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, April 22, 20141 injured · $925,000 · 75 kt wind · 9 events
- Damaging Winds and High Wind in Idaho, April 22, 2014$14,000 · 56 kt wind · 4 events
- Heavy Snow and High Wind in Montana, April 22 to 24, 201452 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, April 22, 20141 in hail · 5 events
- High Wind in Nevada, April 22, 201461 kt wind · 3 events
- Drought in Arizona, April 22 to 30, 20142 events
- High Wind in California, April 22, 201469 kt wind · 2 events
- Damaging Winds in Pennsylvania, April 22, 2014$3,000 · 50 kt wind · 2 events
- Damaging Winds in Maryland, April 22, 2014$500 · 52 kt wind · 2 events
- High Wind in Wyoming, April 22, 201459 kt wind · 2 events
- Strong Wind in Nevada, April 22, 2014$2,000 · 1 event
- Heavy Snow in Washington, April 22 to 23, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502598, 502599, 507350.